Flash Flood, Beckham
- When
- September 24, 3:54 PM CST to 6:54 PM CST
- Where
- Beckham County, 2.41 mi SE of Elk City to 2.35 mi SSW of Elk City
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.385, -99.390
As a large upper trough moved through and combined with some tropical moisture, abundant rainfall produced flooding across the area on the 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
As a large upper trough moved through and combined with some tropical moisture, abundant rainfall produced flooding across the area on the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 24, 1:26 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 226 PM CDT SAT SEP 24 2016 .DISCUSSION... Heavy rainfall will be main concern next 36hrs. Large upper low over Wyoming/Colorado will continue to move slowly east this afternoon into this evening before lifting northeast into the Northern Plains tonight into Sunday. Models still depicting a large piece of this low remaining behind, retrograding and closing off somewhere near the baja tomorrow. As this occurs, widespread showers and thunderstorms are expected to develop across Oklahoma and western north Texas. Although overall wind fields will be rather weak, sufficient instability will be present late today into this evening for a few strong to perhaps severe storms across approximately the western half of the CWA. As the northern part of the upper low moves through the Northern Plains, a cold front will push south through Oklahoma into Texas during the day on Sunday. This will bring cooler and drier air into the area, which will limit the rain/thunder to Red River valley by Sunday night. Drier and cooler air will then overspread the area, resulting in acouple of pleasant and more fall-like days early in the week. Hightemperatures Monday/Tuesday will only climb into the 70s with nighttime temperatures dropping into the upper 40s and lower 50s byTuesday morning. The upper low over the baja is expected to lift northeast through southern and central Rockies into the plains by late in the week. This may result in a few showers across northwest Oklahoma by late Thursday into Friday. Otherwise, temperatures will warm back to into the low/mid 80s. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 69 75 57 74 / 90 80 30 10 Hobart OK 68 74 57 73 / 80 80 30 10 Wichita Falls TX 70 78 59 74 / 80 90 50 30 Gage OK 61 71 50 75 / 60 30 0 0 Ponca City OK 67 73 53 75 / 90 70 10 0 Durant OK 72 84 63 77 / 40 70 40 20 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 04/30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1258 PM CDT SAT SEP 24 2016 OKZ004>048-050>052-TXZ083>090-251200- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1258 PM CDT SAT SEP 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THROUGH TONIGHT... .THUNDERSTORMS... NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND AFFECT PARTS OF THE AREA THROUGH SUNDAY MORNING DUE TO A SLOW MOVING STORM SYSTEM. A FEW OF THE STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING... MAINLY BETWEEN 3 PM AND 10 PM. A MARGINAL RISK COVERS AN AREA NORTHWEST OF A LINE FROM STILLWATER AND MOORE... TO DUNCAN OKLAHOMA... TO WICHITA FALLS AND ARCHER CITY TEXAS. DAMAGING WINDS UP TO 65 MPH WILL BE THE PRIMARY CONCERN WITH ANY SEVERE STORMS. THE POTENTIAL FOR SEVERE WEATHER WILL DECREASE LATER THIS EVENING BUT SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATER THIS AFTERNOON AND EVENING. .HEAVY RAIN... HEAVY RAIN WILL ALSO BE A CONCERN ACROSS MUCH OF THE AREA INTO SUNDAY. THE HEAVIEST RAIN IS EXPECTED TO BEGIN THIS EVENING AND CONTINUE OVERNIGHT. FLOODING COULD BE POSSIBLE... ESPECIALLY IN LOW-LYING AND POORLY DRAINED AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... .THUNDERSTORMS... SHOWERS AND SOME THUNDERSTORMS WILL REMAIN POSSIBLE SUNDAY INTO MONDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED BUT SOME GUSTY WINDS MAY BE POSSIBLE. RAIN CHANCES WILL GRADUALLY SHIFT FROM NORTHWEST TO SOUTHEAST SUNDAY AND SUNDAY NIGHT. AFTER A BRIEF BREAK... LOW THUNDERSTORM CHANCES WILL RETURN TO PARTS OF THE AREA THURSDAY AND CONTINUE INTO FRIDAY. .HEAVY RAIN... THE HEAVY RAIN WILL CONTINUE SUNDAY... ESPECIALLY DURING THE MORNING HOURS. RAINFALL TOTALS OF TWO TO FOUR INCHES WILL BE POSSIBLE IN SOME LOCATIONS BY MONDAY. FLOODING WILL REMAIN A CONCERN SUNDAY... ESPECIALLY IN LOW-LYING AND POORLY DRAINED AREAS. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. KURTZ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
344 PM CDT SAT SEP 24 2016
OKZ016-017-022-023-035-242115-
CADDO OK-CUSTER OK-BLAINE OK-KIOWA OK-WASHITA OK-
344 PM CDT SAT SEP 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO...SOUTHEASTERN
CUSTER...SOUTHWESTERN BLAINE...NORTHEASTERN KIOWA AND EASTERN WASHITA
COUNTIES UNTIL 415 PM CDT...
AT 339 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
5 MILES SOUTH OF WEATHERFORD TO NEAR COLONY TO NEAR MOUNTAIN VIEW...
MOVING NORTHEAST AT 15 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...CARNEGIE...HYDRO...MOUNTAIN VIEW...CORN...EAKLY...
GOTEBO...COLONY...CLOUD CHIEF...ALFALFA...
FORT COBB RESERVOIR AND COWDEN.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 75 AND 97.
LAT...LON 3569 9843 3543 9842 3496 9867 3507 9901
3529 9887 3559 9882
TIME...MOT...LOC 2039Z 222DEG 13KT 3545 9870 3531 9869 3513 9874
KURTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
352 PM CDT SAT SEP 24 2016
OKZ005-006-009>011-014>016-021-022-242145-
ROGER MILLS OK-ALFALFA OK-CUSTER OK-BECKHAM OK-MAJOR OK-WOODS OK-
DEWEY OK-ELLIS OK-WOODWARD OK-WASHITA OK-
352 PM CDT SAT SEP 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR ROGER MILLS...NORTHWESTERN
ALFALFA...WESTERN CUSTER...NORTHERN BECKHAM...WESTERN MAJOR...
WOODS...DEWEY...SOUTHEASTERN ELLIS...EASTERN WOODWARD AND
NORTHWESTERN WASHITA COUNTIES UNTIL 445 PM CDT...
AT 348 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES WEST OF CAPRON TO 5 MILES EAST OF WAYNOKA TO 9 MILES NORTH OF
CHESTER TO NEAR CESTOS TO 4 MILES SOUTHEAST OF CAMARGO TO 5 MILES
SOUTH OF ANGORA TO 5 MILES SOUTHEAST OF CHEYENNE TO 7 MILES NORTHWEST
OF SAYRE...MOVING NORTH AT 25 MPH.
THESE STORMS ARE PRODUCING PROLIFIC LIGHTNING... MOVE TO SHELTER
IMMEDIATELY... LIGHTNING CAN STRIKE EVEN WHERE IT IS NOT RAINING. IF
YOU HEAR THUNDER OR SEE A FLASH... MOVE INTO AN INCLOSED BUILDING
AND STAY AWAY FROM WINDOWS.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
ELK CITY...ALVA...SAYRE...CHEROKEE...CHEYENNE...TALOGA...MOORELAND...
WAYNOKA...SEILING...VICI...HAMMON...CANUTE...LEEDEY...CARMEN...
BUTLER...CAMARGO...BURLINGTON...SHARON...DACOMA AND MUTUAL.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 16 AND 48.
LAT...LON 3700 9811 3698 9811 3665 9836 3524 9939
3526 9987 3570 9978 3632 9937 3670 9909
3700 9895
TIME...MOT...LOC 2048Z 199DEG 22KT 3688 9863 3659 9877 3634 9896 3618
9913 3596 9925 3576 9946 3554 9962 3538 9974
KURTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
413 PM CDT SAT SEP 24 2016
OKZ016-017-022-023-035-038-242200-
COMANCHE OK-CADDO OK-CUSTER OK-BLAINE OK-KIOWA OK-WASHITA OK-
413 PM CDT SAT SEP 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COMANCHE...WESTERN
CADDO...SOUTHEASTERN CUSTER...SOUTHWESTERN BLAINE...EASTERN KIOWA AND
EASTERN WASHITA COUNTIES UNTIL 500 PM CDT...
AT 412 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES SOUTH OF HYDRO TO 4 MILES WEST OF EAKLY TO NEAR MOUNTAIN VIEW
TO 7 MILES SOUTHEAST OF COOPERTON...MOVING NORTH AT 15 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...HINTON...CARNEGIE...GEARY...HYDRO...MOUNTAIN VIEW...
CORN...MOUNTAIN PARK...EAKLY...ROOSEVELT...GOTEBO...COLONY...
BRIDGEPORT...COOPERTON...ALFALFA...CLOUD CHIEF...
FORT COBB RESERVOIR...TOM STEED RESERVOIR...
COWDEN AND WICHITA MOUNTAINS WILDLIFE REFUGE.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 76 AND 102.
LAT...LON 3571 9874 3572 9831 3562 9831 3463 9865
3473 9909
TIME...MOT...LOC 2112Z 201DEG 12KT 3549 9859 3530 9863 3508 9879 3478
9880
KURTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CDT SAT SEP 24 2016
OKZ021-022-033>036-TXZ083>085-087-242200-
HARMON OK-GREER OK-BECKHAM OK-KIOWA OK-JACKSON OK-WASHITA OK-
WILBARGER TX-KNOX TX-HARDEMAN TX-FOARD TX-
415 PM CDT SAT SEP 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARMON...GREER...
SOUTHEASTERN BECKHAM...NORTHWESTERN KIOWA...JACKSON...WESTERN
WASHITA...WESTERN WILBARGER...NORTHWESTERN KNOX...HARDEMAN AND FOARD
COUNTIES UNTIL 500 PM CDT...
AT 412 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
5 MILES NORTHWEST OF WILLOW TO 10 MILES NORTHEAST OF GOULD TO NEAR
ELDORADO TO 5 MILES NORTHEAST OF QUANAH TO 4 MILES NORTH OF MARGARET
TO 6 MILES SOUTH OF CROWELL...MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
ALTUS...ELK CITY...SAYRE...MANGUM...QUANAH...CROWELL...GRANITE...
BLAIR...CHILLICOTHE...OLUSTEE...ELDORADO...CARTER...MARTHA...
WILLOW...GOULD...ELMER...MARGARET...ODELL...DUKE AND VINSON.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 11 AND 24.
LAT...LON 3414 9982 3474 9989 3526 9981 3543 9918
3478 9933 3436 9933 3383 9946 3378 9996
TIME...MOT...LOC 2112Z 204DEG 20KT 3512 9956 3481 9969 3447 9964 3434
9967 3411 9965 3388 9973
KURTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT SAT SEP 24 2016
TXZ085-088-242230-
WILBARGER TX-BAYLOR TX-
438 PM CDT SAT SEP 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILBARGER AND BAYLOR
COUNTIES UNTIL 530 PM CDT...
AT 435 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 5 MILES SOUTH OF LAKE KEMP TO NEAR SEYMOUR TO 11 MILES EAST OF
BOMARTON TO 9 MILES EAST OF MILLERS CREEK RESERVOIR...MOVING
NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
SEYMOUR...LAKE KEMP...MABELLE AND LAKE DIVERSION.
LAT...LON 3340 9934 3375 9935 3386 9928 3389 9926
3397 9896 3374 9895 3340 9908
TIME...MOT...LOC 2135Z 217DEG 20KT 3369 9922 3360 9923 3347 9923 3341
9923
KURTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT SAT SEP 24 2016
OKZ005-006-010-011-014>017-021-022-242230-
ROGER MILLS OK-ALFALFA OK-CUSTER OK-BLAINE OK-BECKHAM OK-MAJOR OK-
WOODS OK-DEWEY OK-WOODWARD OK-WASHITA OK-
448 PM CDT SAT SEP 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROGER MILLS...
SOUTHERN ALFALFA...CUSTER...NORTHWESTERN BLAINE...NORTHEASTERN
BECKHAM...MAJOR...SOUTHEASTERN WOODS...DEWEY...SOUTHEASTERN WOODWARD
AND NORTHWESTERN WASHITA COUNTIES UNTIL 530 PM CDT...
AT 444 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
10 MILES SOUTH OF DACOMA TO 7 MILES NORTH OF ORION TO 5 MILES SOUTH
OF CESTOS TO NEAR CANUTE...MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
ELK CITY...CLINTON...FAIRVIEW...CHEROKEE...TALOGA...HELENA...
WAYNOKA...SEILING...ARAPAHO...CANTON...HAMMON...CANUTE...
CUSTER CITY...CARMEN...CLEO SPRINGS...BUTLER...LONGDALE...GOLTRY...
JET AND ALINE.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 34 AND 68.
LAT...LON 3681 9824 3654 9812 3628 9843 3537 9902
3536 9950 3603 9924 3645 9899 3666 9880
TIME...MOT...LOC 2144Z 233DEG 30KT 3653 9863 3632 9874 3606 9907 3544
9929
KURTZThe Altus AFB radar (KFDR), 120 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
4 flash flood. Local standard time, as filed.
Eight to ten inch deep water was flowing across SW 11th and Tennessee street in southern portions of Lawton.
Vehicle was stranded in high water at the intersection of Sheridan and Lee boulevard.
High water rescue at the intersection of SW 9th and SW Washington avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655219, 655220, 655221, 655222.